Learn how to use Mayo Clinic Connect
Request an Appointment
My son has had a heart transplant and is recovering but is on a high dose of steroids and is acting really different coherent , bilegernt, not him at all , is this normal
Interested in more discussions like this? Go to the Transplants group.
@lupedelarosa12, Welcome to Connect. I am a liver/kidney transplant recipient. I encourage you to talk to his transplant coordinator or transplant team about this. They are the only ones who have the knowledge to answer your question. It is okay to call them, even if it is between appointments.
If you feel this is urgent and needs to be addressed tonight, you should call his doctor’s office and see who is on call to help you with this.
I’ll be back online tomorrow.
Jump to this post
They say its normal , he is still in icu recovering its only been a week since his transplant , but I just wanted to know if anyone has had a family member experience this to kind of make me feel at ease, my son is 31 and has never been one who has acted out , cussed , or act like he is acting now after his transplant , they say its the steroids, he is really confused in some things like what year it is , his birthday , just really concerned ,
Good morning, @lupedelarosa12. I pray that today will be a good one for you and your son.
Congratulations (for lack of a better term) on your son’s transplant. I hope that he will soon be feeling good again. Recovery is different for all of us. And a lot depends on our individual health issues. Your son is in ICU and that is where he will be able to receive 24/7 care. He is in the best place possible for him right now. If they say this is normal, then that is where I would place my trust.
I have learned that ‘normal’ depends on the circumstances involved. Post surgery normal is not a typical normal for us nonmedical people, especially for a loving mom.
After my transplant I did not have the symptoms that you are describing, but I had a different organ transplant, and my recovery naturally different. I do know that I was on lots of medications along with steroids that were closely monitored and adjusted.
Are you able to have a conversation with the doctor? Or sometimes the nurse on duty is the most available one to chat with.
I sincerely hope and pray that your son has a steady recovery. Please keep in mind that ‘patience’ is vital in the recovery process.
Thank you , yes I do talk to nurses on duty and they also say it is common especially when they dont sleep , icu delirea , something like that , im just real concerned im his mom and moms just worry , in sure you can understand where I am coming fron , hope today will be a better day
My father was put on a steroid regimen after his heart transplant and there were several changes to his mood even up to 3 months after cessation. It is perfectly normal but feel free to ask the physician. The only thing I would look out for is OVER agression like something resembling psychosis which is really rare but not unheard of.
Thank you so much for responding , I did ask drs they say its normal , just wanted to hear from someone who has had a loved one in my situation , thank you
You’re quite welcome 🙂 here’s to his speedy recovery!
I’m so glad that you connected with @incrediblemulk98 and @rosemarya. You’ll notice that I moved your messages to the Transplants group on Connect. I did this so you can meet other transplant recipients and caregivers.
Please meet @vacamrc and @bsox1901 both of whom have had heart transplants, and meet @linda59 whose son had a heart transplant. I’m sure they will have good counsel to offer you. You can read more about them here:
– Received 2 heart transplants at Mayo Clinic http://mayocl.in/25V51OF
ICU is frightening for us. It’s so…medical. But at least you know he is being monitored 24/7. As a mother myself, I surely understand your worry and concern. Let’s keep talking as you continue to be by your son’s side and accompany his healing. We’re here.
I was looking up some of his symptoms it sounds like icu delirium have you heard of this and is it curable
@lupedelarosa12, I am not familiar with that. I do remember being somewhat confused and overwhelmed with all the changes after my transplant surgery because I lost track of some time and events. And I needed my husband to fill me in on the confusion in my mind at a later time. But that is not what you are describing here.
I would like to introduce you to one of our moderators, Annie @andreab. Annie has experience with PICS (Post Intensive Care Syndrome). I do not know if being currently in ICU will be significant or not, Annie, do you have information to share with Lupe? Her son is currently in ICU following his heart transplant.
Here is some information about ICU delirium, including things you can do to help http://www.icudelirium.org/docs/delirium_education_brochure.pdf
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In